MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIDENT HEMISPHERICAL CLUSTER 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH TRIDENT HEMISPHERICAL CLUSTER 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 502-01-48D
Medical Device Problem Code Osseointegration Problem (3003)
Health Effect - Clinical Codes Injury (2348); Inadequate Osseointegration (2646)
Date of Event 08/03/2009
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An event regarding alleged loosening involving a trident shell was reported.The event was confirmed.Method & results: product evaluation and results: a visual, functional and dimensional inspection was not performed as the device was not returned.Medical records received and evaluation: a review of the provided medical records by a consulting clinician indicated "on (b)(6) 2009 a revision of the left total hip arthroplasty was performed for which an operative report notes spinal and epidural anesthesia and an anterior approach.A diagnosis of loosening left total hip arthroplasty acetabular and femoral components was noted.There was no evidence of infection and the cup was grossly loose.The femoral component was able to be extracted with the "drive and retrograde fashion with a slap hammer".[.]"a 32/plus-10 head was applied to the retained secur-fit plus stem and the case was concluded.The complications noted were "proximal left femur fracture and medial perforation of femoral canal with femoral stem"."review of the medical records of dr.(b)(6), internal medicine, demonstrates visits from the period of (b)(6) 2005 to (b)(6) 2011 for various medical problems including bladder cancer, lymphoma.And hip, knee, and shoulder problems.On (b)(6) 2009 "new problem.Left hip pain" was noted.An x-ray report has the impression of "normal left hip prosthesis".On (b)(6) 2009 sed rate and crp were normal.On (b)(6) 2010, (b)(6) 2010, (b)(6) 2011, (b)(6) 2011, and (b)(6) 2011 there are no complaints referable to the hip." [.]"x-rays dated (b)(6) 2010 are an ap right, ap left, ap left external rotation, ap left tip not visualized, lateral right tip not visualized, lateral right shaft, all with no changes bilaterally.X-rays dated (b)(6) 2011 are an ap right, ap left x2, lateral left, ap left external rotation, lateral right x2, all with no changes bilaterally." "in this complicated case of a large male patient with multiple serious medical problems, the left total hip arthroplasty apparently required revision due to painful loosening of the acetabular component five years post implantation.No examination of the explanted components and no serial x-rays are available.The x-ray appearance of both femoral pedestals indicate a stable position has been gained even though biologic fixation may have been incomplete on the stems.The apparent under sizing of the acetabular components (48mm shells in this large male), along with metabolic conditions related to his two malignancies and hematologic disorder may have compromised biologic fixation of his acetabular shells, which did not demonstrate evidence of migration in the x-rays reviewed.The use of minimally invasive surgery incision of less than 9 centimeters in this large male patient may have compromised exposure resulting in the under sizing of the acetabular component.The perforation of the femoral cortex during the revision surgery related to the difficulty getting past the pedestal.There is no evidence that this patient's problems were due to factors of faulty prosthetic design, manufacturing, or materials." product history review: a review of the device history records could not be performed as no lot information was provided.Complaint history review: a complaint history review could not be performed as no lot information was provided.Conclusions: the reported event for acetabular loosening was confirmed.However, the root cause could not be determined as insufficient information was provided.A review of the provided medical records by the consulting clinician indicated "in this complicated case of a large male patient with multiple serious medical problems, the left total hip arthroplasty apparently required revision due to painful loosening of the acetabular component five years post implantation.No examination of the explanted components and no serial x-rays are available.The x-ray appearance of both femoral pedestals indicate a stable position has been gained even though biologic fixation may have been incomplete on the stems.The apparent under sizing of the acetabular components (48mm shells in this large male), along with metabolic conditions related to his two malignancies and hematologic disorder may have compromised biologic fixation of his acetabular shells, which did not demonstrate evidence of migration in the x-rays reviewed.The use of minimally invasive surgery incision of less than 9 centimeters in this large male patient may have compromised exposure resulting in the under sizing of the acetabular component.The perforation of the femoral cortex during the revision surgery related to the difficulty getting past the pedestal.There is no evidence that this patient's problems were due to factors of faulty prosthetic design, manufacturing, or materials." if additional information and/or device become available, this investigation will be reopened.
 
Event or Problem Description
It was reported that,"the patient alleges failure of his hip prosthesis." "on (b)(6) 2009 a revision of the left total hip arthroplasty was performed."[.] a diagnosis of loosening left total hip arthroplasty acetabular and femoral components was noted.There was no evidence of infection and the cup was grossly loose." event update: [.] "the femoral pedestal was noted distally and flexible reamers were attempted to bypass this during the revision, during which time it exited posteriorly out the femur.It was subsequently successfully reamed past the pedestal.A fracture of the proximal lateral femur was noted during the surgery, which was fixed with a 2mm dall-miles cable.A secur-fit plus stem was impacted with "secure fixation".

Brand Name
TRIDENT HEMISPHERICAL CLUSTER 48MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8583619
Report Number0002249697-2019-01853
Device Sequence Number19642318
Product Code LPH
UDI-Device Identifier07613153073062
UDI-Public07613153073062
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K143085
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2004
Device Explanted Year2009
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number502-01-48D
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/08/2019
Initial Report FDA Received Date05/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age72 YR
Patient Weight102